FDA warns Z-Pak may increase risk of heart attack

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

WASHINGTON, D.C. – The Food and Drug Administration says that Z-Pak your doctor gave you to get better, may kill you first. It’s azitrhromycin, also known as zithromax.

“It is a little bit alarming because the Z-Pack is one of the most popular and was thought to be safer than some of the other ones out there,” says Yana Finkelshteyn, M.D.  of The Methodist Family Medicine in Sugar Land.

The warning comes after studies found zithromax caused an increase in cardiovascular deaths, especially among patients with irregular heartbeats.

“The important thing to know is most people taking this are going to be safe,’ Dr. Finkelsyteyn says. ‘The people who are at risk are people with pre-existing heart conditions, with a slow heart rate, with prolonged QT intervals, which is a change on their electro-cardiogram.”

The warning also includes patients with low levels of potassium or magnesium. Other antibiotics, like amoxicillian, don’t carry the same risk.

“You have to remember that zithromax is used for bronchitis, sinusitis, community-acquired pneumonia, and those pathogens have become resistant to, a lot of them have become resistant to amoxicillin.”

If you’re on a Z-Pak and you’re not feeling right, you probably need to call your doctor right away. Better yet, you might want to stay away from all antibiotics unless you really, really need them, because the cure might be worse than the illness.